Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 411, NWS Atlanta, GA

July 7, 2008Paulding County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 7, 2008, 7:12 PM EDT for Paulding County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 7:12 PM EDT (23:12 UTC)
Expired
Jul 7, 2008, 8:00 PM EDT
In force
48 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Paulding County, GA

The radar

The Atlanta radar (KFFC), 76 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:24 PM EDTTSTM WND DMGDallas, GASEVERAL TREES DOWN IN THE DALLAS AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1394 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 072313
SVRFFC
GAC223-080000-
/O.NEW.KFFC.SV.W.0411.080707T2312Z-080708T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
712 PM EDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PAULDING COUNTY IN NORTHWEST GEORGIA

* UNTIL 800 PM EDT

* AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND   
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS CENTERED 4 MILES NORTH
  OF DALLAS...MOVING EAST AT 9 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
  HOPE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3408 8474 3388 8472 3394 8495 3408 8491
TIME...MOT...LOC 2312Z 274DEG 8KT 3399 8485

$$
2 follow-up statements
000 
WWUS52 KFFC 072332
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
732 PM EDT MON JUL 7 2008

GAC223-080000-
/O.CON.KFFC.SV.W.0411.000000T0000Z-080708T0000Z/
PAULDING GA-
732 PM EDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN PAULDING COUNTY...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS CENTERED 
3 MILES NORTH OF NEW HOPE...MOVING EAST AT 14 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE AFFECT AREAS NORTH AND EAST OF 
DALLAS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3408 8486 3408 8474 3403 8473 3402 8474
      3401 8473 3398 8473 3393 8473 3395 8486
TIME...MOT...LOC 2332Z 251DEG 12KT 3402 8478

$$
000 
WWUS52 KFFC 072354
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
754 PM EDT MON JUL 7 2008

GAC223-080004-
/O.EXP.KFFC.SV.W.0411.000000T0000Z-080708T0000Z/
PAULDING GA-
754 PM EDT MON JUL 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PAULDING COUNTY
WILL BE ALLOWED TO EXPIRE AT 800 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LEVELS
BUT REMAINS STRONG ENOUGH TO PRODUCE VERY HEAVY RAINFALL...SMALL HAIL
FREQUENT LIGHTNING AND WIND GUSTS TO 45 MPH THROUGH 830 PM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3408 8486 3408 8474 3403 8473 3402 8474
      3401 8473 3398 8473 3393 8473 3395 8486
TIME...MOT...LOC 2354Z 251DEG 12KT 3404 8470

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:55 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 7, 6:55 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
655 PM EDT MON JUL 7 2008

.UPDATE...
WILL RAISE POPS TO CHANCE CATEGORY IN NORTH GA FOR TONIGHT DUE TO
CONVECTION FIRING ALONG A RESIDUAL THETA-E BOUNDARY LYING FROM ROME
TO HELEN.  WEAK UPPER LEVEL SUPPORT FROM DECAYING MCV WILL HELP KEEP
THE CONVECTION ALIVE PAST MIDNIGHT.  SOME MAY APPROACH SEVERE...BUT
NOT EXPECTING MUCH MORE THAN THAT.  MODIFIED SKY COVER AND TEMPS FOR
TONIGHT...AS WELL.

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS SOME CU DEVELOPING ACROSS THE REGION
BUT IT IS VERY LOW TOPPED COMPARED TO THE LAST TWO DAYS. THERE ARE
SOME SCT SHOWERS MAINLY ACROSS OUT SERN SECTIONS WITH SOME ISOLATED
TSRA BUT THINGS ARE NOT DEVELOPING AS RAPIDLY TODAY. THE UPPER LEVEL
TROUGH AXIS IS IS JUST EAST OF OUR AREA AND ALLOWING THE UPPER LEVEL
RIDGE OVER THE NORTHERN GULF TO WORK INTO W GA. THE TROUGH IS
EXPECTED TO CONTINUE MOVING SLOWLY EAST AND MOVE OFF THE MID
ATLANTIC COAST BY 12-18Z WED. WE WILL GET INTO MORE UPPER LEVEL
ZONAL FLOW AS THE RIDGE CONTINUES TO BUILD OVER THE GULF COAST
STATES. THE CURRENT GFS LOOKS TO HAVE INITIALIZED VERY WELL WHEN
COMPARED TO THE CURRENT WV LOOP. A LARGE MOISTURE PLUME EXTENDING
FROM THE MID ATLANTIC STATES DOWN ALONG THE COAST AND OUT INTO THE
GULF IS REPRESENTED WELL IN THE MODELS. THEY SHOW THIS PLUME STAYING
FAIRLY STATIONARY THROUGH TUE AND THEN GETTING CAUGHT UP IN THE
DEVELOPING ZONAL FLOW. THERE ARE A FEW LITTLE SHORTWAVES MOVING OUT
OF THE SOUTHERN PLAINS WED/THU BUT THEY MAINLY MOVE ACROSS TN/KY.
THEY WILL KEEP GA UNDER A NICE AREA OF MOISTURE SO WILL KEEP
DIURNALLY DRIVEN CHANCE POPS IN THE SHORT TERM. TEMPS SHOULD BE VERY
CLOSE TO SEASONAL NORMS ALSO.

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE UPPER LEVEL TROUGH MOVING OFFSHORE WED WILL MAKE ROOM FOR THE
DEVELOPING UPPER LEVEL RIDGE BUILDING OVER THE NORTHERN GULF. THIS
RIDGE WILL BRING IN GOOD ZONAL FLOW THROUGH THE WEEKEND AND KEEP A
NICE CAP ON THE ANY CONVECTIVE DEVELOPMENT THROUGH DAY 7. DIURNALLY
DRIVEN INSTABILITIES AND MOISTURE WILL BE AVAILABLE BUT THIS RIDGE
WILL KEEP ANY CONVECTIVE ACTIVITY TO A MINIMUM. WILL CONTINUE WITH
CURRENT THINKING OF CHANCE POPS EACH DAY IN THE EXTENDED. GUIDANCE
TEMPERATURES CONTINUE TO ADVERTISE NEAR SEASONAL NORMALS THROUGH
NEXT WEEK AND SEE NO REASON TO MAKE ANY CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          68  89  68  91  69 /  20  30  20  30  20
ATLANTA         70  89  70  90  70 /  10  20  10  30  20
BLAIRSVILLE     64  85  64  84  65 /  20  30  20  30  30
CARTERSVILLE    66  91  66  90  68 /  10  20  20  30  30
COLUMBUS        70  91  73  91  73 /  10  30  10  30  20
GAINESVILLE     69  87  69  89  70 /  10  20  20  30  30
MACON           69  92  70  94  73 /  20  40  20  40  20
ROME            69  93  69  92  70 /  10  20  20  30  30
PEACHTREE CITY  65  90  67  89  69 /  10  30  10  30  20
VIDALIA         69  90  71  92  71 /  50  50  20  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 7, 5:52 AM EDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 AM EDT MON JUL 7 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
552 AM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON OVER
CENTRAL GEORGIA.

.SYNOPSIS...
DEEP MOISTURE WILL REMAIN OVER MUCH OF THE AREA AS AN UPPER LEVEL
WAVE PULLS NORTHWARD INTO THE MID-ATLANTIC STATES.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WITH ANY THUNDERSTORM THAT DEVELOPS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCE FOR ISOLATED
THUNDERSTORMS WILL BE BETWEEN 2 PM AND 9 PM.

.DISCUSSION...
A WEAK IMPULSE WILL MOVE ACROSS PORTIONS OF CENTRAL AND EAST
GEORGIA AS THE UPPER WAVE PULLS NORTHWARD TODAY. WITH GOOD
MOISTURE AVAILABLE...THIS IMPULSE WILL COMBINE WITH DAYTIME
HEATING TO AID IN THUNDERSTORM DEVELOPMENT...MAINLY ALONG AND
SOUTH OF A COLUMBUS TO MACON TO ATHENS LINE. WITH CAPE VALUES OF
1000 TO 1500 AND LIFTED INDICES BETWEEN MINUS 1 TO MINUS 3...
ISOLATED STORMS COULD BE SEVERE...PRODUCING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING
THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 7, 6:42 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT MON JUL 7 2008

GAZ020-030-031-072315-
642 PM EDT MON JUL 7 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
NORTHWEST PAULDING...NORTHEAST POLK AND SOUTHWEST BARTOW COUNTIES
UNTIL 715 PM EDT...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAYLORSVILLE...MOVING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
PAULDING...POLK AND BARTOW COUNTIES THROUGH 715 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE
STILESBORO...TAYLORSVILLE...EUHARLEE AND ARAGON.
Special weather statement, Jul 7, 6:49 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
649 PM EDT MON JUL 7 2008

GAZ082-083-072315-
649 PM EDT MON JUL 7 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
TWIGGS AND BIBB COUNTIES UNTIL 715 PM EDT...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RUTLAND OR ABOUT 5 MILES SOUTH OF MACON
DRIFTING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
TWIGGS AND BIBB COUNTIES THROUGH 715 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE SKIPPERTON...RUTLAND...HUBER...PAYNE AND
MACON. MOTORISTS SHOULD SLOW DOWN AND ALLOW EXTRA DISTANCE BETWEEN
YOU AND THE VEHICLE IN FRONT OF YOU.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 10:43 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee47 min
Jul 6, 11:27 PM EDTSevere Thunderstorm WarningFFCBartow19 min
Jul 7, 7:59 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.